Alert archive / Montana / Wind Advisories in 2012

Wind Advisory 1, NWS Billings, MT

January 2, 2012Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 2, 2012, 3:10 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 2, 2012, 2:00 PM MST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2012, 3:10 AM MST (10:10 UTC)
In effect from
Jan 2, 2012, 2:00 PM MST
Expired
Jan 3, 2012, 6:12 AM MST
In force
16 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WWUS75 KBYZ 021010
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
310 AM MST MON JAN 2 2012

.DEEPENING LOW PRESSURE EAST OF THE DIVIDE COMBINED WITH HIGH
PRESSURE OVER YELLOWSTONE PARK WILL BRING A PERIOD OF STRONG WINDS
TO THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS.

MTZ065-066-031015-
/O.NEW.KBYZ.WI.Y.0001.120102T2100Z-120103T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
310 AM MST MON JAN 2 2012

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
MST TUESDAY. 

* WINDS...SOUTHWEST 30 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60
  MPH.

* TIMING...WINDS WILL BECOME STRONG LATE THIS AFTERNOON AND
  CONTINUE THROUGH EARLY TUESDAY MORNING. WINDS ARE EXPECTED TO
  WEAKEN BY MID DAY TUESDAY.

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT AREA ROADWAYS
  INCLUDING PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER.
  DANGEROUS CROSSWINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY FOR
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH
WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE UPPER
YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
4 follow-up statements
341 
WWUS75 KBYZ 022119
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
219 PM MST MON JAN 2 2012

.LOW PRESSURE IN CENTRAL MONTANA COMBINED WITH HIGH PRESSURE OVER
YELLOWSTONE PARK WILL BRING A PERIOD OF STRONG WINDS TO THE UPPER
YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS LATE TODAY INTO
TUESDAY MORNING.

MTZ065-066-031900-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-120103T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
219 PM MST MON JAN 2 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TUESDAY...

* WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE
  EXPECTED.

* TIMING...WINDS WILL INCREASE LATE THIS AFTERNOON AND REMAIN
  STRONG THROUGH THE NIGHT. LOOK FOR THE WINDS TO BEGIN TO WEAKEN
  BY MID DAY TUESDAY.

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT AREA ROADWAYS
  INCLUDING PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER. THIS
  WILL MAKE TRAVEL DIFFICULT...ESPECIALLY FOR HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH
WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE UPPER
YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
913 
WWUS75 KBYZ 030402
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
902 PM MST MON JAN 2 2012

.LOW PRESSURE IN CENTRAL MONTANA COMBINED WITH HIGH PRESSURE OVER
YELLOWSTONE PARK WILL BRING A PERIOD OF STRONG WINDS TO THE UPPER
YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS LATE TODAY INTO
TUESDAY MORNING.

MTZ065-066-031900-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-120103T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
902 PM MST MON JAN 2 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TUESDAY...

* WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH 
  ARE EXPECTED. 

* TIMING...WINDS WILL INCREASE TONIGHT AND REMAIN STRONG INTO
  TUESDAY MORNING. LOOK FOR THE WINDS TO BEGIN TO WEAKEN BY MID
  DAY TUESDAY.

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT AREA ROADWAYS 
  INCLUDING PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER. THIS 
  WILL MAKE TRAVEL DIFFICULT...ESPECIALLY FOR HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH
WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE UPPER
YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
883 
WWUS75 KBYZ 030951
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
251 AM MST TUE JAN 3 2012

MTZ065-066-031900-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-120103T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
251 AM MST TUE JAN 3 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WINDS...WINDS HAVE GUSTED AROUND 60 MPH OVERNIGHT IN
  LIVINGSTON...WITH SUSTAINED WINDS AROUND 40 MPH. SOUTHWEST WINDS
  OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED.

* TIMING...STRONG WINDS WILL CONTINUE THROUGH SUNRISE THIS
  MORNING...TAPERING OFF AS THE MORNING PROGRESSES.   

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT AREA ROADWAYS 
  INCLUDING PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER. THIS 
  WILL MAKE TRAVEL DIFFICULT...ESPECIALLY FOR HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH
WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE UPPER
YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
356 
WWUS75 KBYZ 031312
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
612 AM MST TUE JAN 3 2012

MTZ065-066-031415-
/O.CAN.KBYZ.WI.Y.0001.000000T0000Z-120103T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
612 AM MST TUE JAN 3 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED IN THE LIVINGSTON AND BEARTOOTH FOOTHILLS
OVER THE PAST FEW HOURS AS A DISTURBANCE HAS MOVED THROUGH THE
AREA. THE SURFACE PRESSURE GRADIENT WILL CONTINUE TO WEAKEN THIS
MORNING RESULTING IN WINDS CONTINUING TO DIMINISH THROUGH 10 AM.
AS A RESULT THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 1, 9:22 PM MST, 5 hours 48 minutes earlier.

Area forecast discussion, Jan 1, 9:22 PM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MST SUN JAN 1 2012

.SHORT TERM...VALID FOR MON AND TUE...

TEMPERATURES HAVE DROPPED QUICKLY THIS EVENING WITH CLEAR SKIES
AND LIGHT WINDS. LOWERED SOME MINIMUMS ACROSS CENTRAL AND WESTERN
LOCATIONS AS CURRENT READINGS ALREADY NEAR FORECAST LOWS. HIGH
CLOUDS WERE INCREASING TO THE WEST AND THESE WILL SPREAD IN
OVERNIGHT. CLOUDS AND WINDS PICKING UP TONIGHT SHOULD KEEP
TEMPERATURES FROM FALLING A GREAT DEAL FARTHER. WINDS HAVE
ALREADY PICKED UP TO 20 KTS AT LIVINGSTON. SURFACE PRESSURE FALLS
WERE OCCURRING OVER SOUTHWEST CANADA AND THIS COMBINED WITH
STRONGER HIGH PRESSURE THAN THE MODELS HAVE PROJECTED OVER
WESTERN WYOMING HAVE WINDS STRONGER THAN EXPECTED THIS EVENING.
BUMPED WINDS UP THIS EVENING AND OVERNIGHT AS WINDS SHOULD
CONTINUE TO INCREASE AS SURFACE PRESSURE FALLS CONTINUE TO THE
NORTH. GRADIENT DOES NOT LOOK TIGHT ENOUGH FOR ADVISORY TYPE OF
WINDS OVERNIGHT BUT THE MIDNIGHT SHIFT WILL HAVE TO WATCH TRENDS
TOWARD MORNING. TWH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

THE EXTENDED PERIOD BEGINS WEDNESDAY WITH AN UPPER-LEVEL RIDGE
BUILDING OVER THE REGION. DRY AND WARM CONDITIONS WILL PREVAIL.
THE NEXT TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
REGION ON FRIDAY. A SECOND WAVE WILL MOVE ACROSS THE REGION
SATURDAY INTO EARLY SUNDAY. BROAD-BRUSHED LOW POPS FOR THE
WEEKEND. AN UPPER-LEVEL RIDGE WILL BUILD OVER THE REGION BY
MONDAY. DRY CONDITIONS WILL PREVAIL. BLENDED MAX/MIN TEMPS WITH
12Z BCCONSALL/GFS GUIDANCE. BRS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. ISOLATED SNOW
SHOWERS MAY IMPACT THE HIGHER MOUNTAIN TOPS. GUSTY WINDS WILL
INCREASE ALONG THE BEARTOOTH FOOTHILLS TONIGHT. GUSTY WINDS WILL
SPREAD EAST THROUGH KBIL BY MONDAY AFTERNOON. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 022/049 038/052 034/054 038/052 033/041 026/038 024/041
    00/N    00/N    00/B    00/B    12/W    21/B    11/B
LVM 030/055 040/050 036/053 033/051 027/040 018/040 017/040
    00/N    00/N    00/B    00/B    22/J    21/B    11/B
HDN 016/053 028/056 025/054 036/053 032/044 023/043 022/043
    00/U    00/N    00/B    00/B    12/W    21/B    11/B
MLS 014/049 030/053 026/055 036/055 033/045 023/040 022/041
    00/U    00/N    00/B    00/U    12/W    21/B    11/B
4BQ 014/050 027/052 027/054 036/054 032/044 023/040 020/042
    00/U    00/N    00/U    00/U    02/W    21/B    11/B
BHK 006/041 026/049 026/049 034/052 032/040 020/035 019/036
    00/U    00/N    00/U    00/U    02/W    21/B    11/B
SHR 010/048 027/049 023/052 035/050 026/039 018/037 017/040
    00/U    00/U    00/U    00/B    12/J    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 1, 3:20 AM MST, 23 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
320 AM MST SUN JAN 1 2012

MTZ028>042-056>058-063>068-WYZ098-099-021030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
320 AM MST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.